To the Editor.
—Risperidone is a relatively new antipsychotic drug that differs from traditional neuroleptic medications in several important ways. It is a benzisoxazole derivative that blocks dopamine D2 and serotonin type 2 receptors and binds to α-adrenergic and histamine H1 receptors.1 The incidence of extrapyramidal side effects appears to be dose dependent and has been only slightly higher than placebo in the recommended dose of 6 mg/d or less.1 We report a case of neuroleptic malignant syndrome that appeared within several days of initiation of risperidone.
Report of a Case.
—A 43-year-old woman with chronic schizophrenia and depression was hospitalized for increasing depression, withdrawal, and paranoid ideation. She had been hospitalized and treated in the past with antipsychotic and antidepressant medications without adverse neurologic effects. Recent treatment with clozapine and sertraline hydrochloride was ineffective, and she was admitted for electroconvulsive therapy. She received two unilateral
Tarsy D. Risperidone and Neuroleptic Malignant Syndrome. JAMA. 1996;275(6):446. doi:10.1001/jama.1996.03530300030031